Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 19, NWS Buffalo, NY

June 26, 2023Monroe County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 26, 2023, 3:21 PM EDT for Monroe County, New York. It was in force for 19 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2023, 3:21 PM EDT (19:21 UTC)
Expired
Jun 26, 2023, 3:40 PM EDT
In force
19 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 96 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:25 PM EDTTSTM WND DMGIrondequoit, NYMultiple reports of wires and trees down in Irondequoit and Webster.
Jun 26, 3:25 PM EDTTSTM WND DMGIrondequoit, NYMultiple reports of wires and trees down in Irondequoit and Webster.
Jun 26, 3:30 PM EDTTSTM WND DMGIrondequoit, NYLarge tree branches down.
Jun 26, 3:30 PM EDTTSTM WND DMGIrondequoit, NYLarge tree branches down.
Jun 26, 3:30 PM EDTHAIL 1Irondequoit, NY
Jun 26, 3:30 PM EDTHAIL 1Irondequoit, NY
Jun 26, 3:35 PM EDTHAIL 0.752 Ene Irondequoit, NY
Jun 26, 3:35 PM EDTHAIL 0.752 Ene Irondequoit, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:11 PM EDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS51 KBUF 261921
SVRBUF
NYC055-262000-
/O.NEW.KBUF.SV.W.0019.230626T1921Z-230626T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
321 PM EDT Mon Jun 26 2023

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Central Monroe County in western New York...

* Until 400 PM EDT.

* At 320 PM EDT, a cluster of severe thunderstorms was located over 
  Monroe County, moving north at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Rochester, Greece, Irondequoit, Chili, East Rochester, Hilton,
  Webster, Fairport, Brighton, and Gates-North Gates.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 near exit 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4303 7788 4338 7775 4328 7754 4332 7739
      4331 7737 4304 7741
TIME...MOT...LOC 1920Z 196DEG 25KT 4318 7751 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PP
1 follow-up statement
204 
WWUS51 KBUF 261940
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
340 PM EDT Mon Jun 26 2023

NYC055-261950-
/O.CAN.KBUF.SV.W.0019.000000T0000Z-230626T2000Z/
Monroe NY-
340 PM EDT Mon Jun 26 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
western New York.

LAT...LON 4303 7788 4338 7775 4328 7754 4332 7739
      4331 7737 4304 7741
TIME...MOT...LOC 1938Z 196DEG 25KT 4332 7746 

$$

TMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:20 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 26, 2:20 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
220 PM EDT Mon Jun 26 2023

.SYNOPSIS...
Low pressure will move across the Great Lakes this afternoon,
bringing some addtional showers and thunderstorms to the region.
Some of these storms will be capable of producing very heavy
rain, gusty winds, and large hail. Unsettled weather will
continue through the middle of the week as this low moves slowly
across the region. Dry weather then returns Thursday through
Friday as high pressure builds across the Lower Great Lakes
region.

&&

.NEAR TERM /THROUGH TUESDAY/...
Vertically stacked low/trough across eastern Michigan today will
slowly east across Western NY and Lake Ontario on Tuesday. This
approaching trough and daytime heating will result in increasing
instability today. This will support widespread showers and
thunderstorms this afternoon. These will mainly be driven by subtle
features such as subtle shortwaves embedded in the upper low, lake
breeze boundaries, and differential heating. Unlike the past two
days, there will be a 30kt SSW flow at 700 mb which will promote
some storm movement. Short MBE vectors suggest the potential for
training with precipitable water values around 1.5 inches this could
result in localized heavy rainfall and flooding. Exact locations
will be difficult to pin point, with urban areas and areas with
higher terrain typically more vulnerable to flooding. WPC has the
entire region in a marginal risk for heavy rainfall.

This has also caused some severe weather already today, and this
risk will continue through early evening. The primary threat is
strong winds, but a few storms may also produce large hail.
Otherwise, muggy conditions will be the theme today with highs
in the 70s to low 80s.

Tonight...showers and thunderstorms will move east across the CWA
and weaken as instability wanes. We should then see a relative lull
again in convective activity as the mid-level and surface low inches
a bit closer to western New York. Chances drop off, but can't
completely rule out a stray shower or thunderstorm overnight.
Otherwise, another humid and muggy night with lows in the 60s.

Tuesday...weaker flow aloft as the upper low moves into Western NY.
Expecting a relative lull in shower and thunderstorm coverage
Tuesday morning, in the absence of large scale lift. Developing
diurnal instability and the approach of stronger ascent just ahead
of the mid level trough axis will then allow showers and
thunderstorms to become more widespread Tuesday afternoon. PWAT
values remain around 1.5", will combine with relatively slow storm
movement to bring localized very heavy downpours and an isolated
flood risk. It appears this risk is slightly higher across eastern
portions of the forecast area. Shear and instability are generally
lacking for an organized risk of severe weather, although a few
isolated storms with gusty winds are possible. Otherwise, it will be
cooler with highs in the 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Tuesday night through Wednesday the approaching mid level
closed low will open up into a trough and move very slowly east
across the eastern Great Lakes, finally drifting into eastern NY
and western New England Wednesday night. Numerous convectively
enhanced shortwaves will move through the mean longwave trough
and provide periods of ascent through Wednesday, with ample
deep moisture in place. This will continue to support unsettled
weather with periods of showers and a few thunderstorms.

Thunderstorms will wane Tuesday evening, first across Western NY and
last east of Lake Ontario. Ongoing large scale forcing for ascent
associated with the passage of the mid level trough along with
lingering deep moisture will continue to produce areas of showers
overnight.

Wednesday the trough axis will continue to march slowly east,
placing more favorable ascent and deep moisture east of Lake Ontario
where the greatest rain chance and risk of thunderstorms will
reside. Farther west, the arrival of drier air and subsidence will
allow for decreasing chances of rain through the day, and possibly
some partial clearing later in the afternoon. A few showers will
continue east of Lake Ontario Wednesday night, with the rest of the
area becoming dry with partial clearing overnight as drier air
continues to filter in from the west.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday and Friday the mid level trough axis will continue to
linger over eastern NY and New England. This will maintain more
cloud cover and a chance of a few showers east of Lake Ontario
through the end of the week. Otherwise, surface high pressure
building into the central and eastern Great Lakes will allow the
rest of the area to become mainly dry Thursday and Friday.

Forecast uncertainty begins to increase next weekend with normal
timing and placement differences beginning to show in operational
model and ensemble guidance. In general, a trough will move from the
Upper Midwest Saturday into the Great Lakes by Sunday. Southwest
flow in advance of this trough will capture moisture and instability
and spread it northeast into the Great Lakes and New England, with
increasing chances of a few showers and thunderstorms.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
The main concern will be thunderstorms which will be across Western
NY through this evening. These will be driven by subtle features,
and will be challenging to forecast much in advance at any given
location. In general, coverage should diminish after 22Z, with only
scattered/isolated showers and storms after 00Z. Mainly VFR outside
of thunderstorms, with areas of IFR in thunderstorms.

Scattered showers and isolated thunderstorms tonight may result in
localized IFR flight conditions. Otherwise, expecting a mix of
VFR/MVFR cigs due to residual low moisture.

Mainly rain-free Tuesday morning with just scattered showers through
16Z. After that coverage will increase Tuesday afternoon with a risk
of thunderstorms and localized IFR flight conditions.

Outlook...

Tuesday through Wednesday...Areas of MVFR or lower with
occasional showers and a chance of a few thunderstorms.

Thursday and Friday...Mainly VFR. A chance of showers and isolated
thunderstorms, mainly east of Rochester.

Saturday...VFR/MVFR. A chance of showers and thunderstorms.

&&

.MARINE...
Winds and waves will remain relatively low through tonight as a
weak pressure gradient remains in place over the eastern Great
Lakes. Winds will pick up a bit on Lake Erie Tuesday, producing
a period of choppy conditions.

Showers and thunderstorms will be possible today and
Tuesday, especially around peak heating which these storms could
produce frequent lightning, gusty winds, and higher wave
action.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/Apffel
NEAR TERM...Apffel
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Apffel
MARINE...AR/Apffel
Hazardous weather outlook, Jun 26, 1:12 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
112 PM EDT Mon Jun 26 2023

NYZ001>008-010>014-019>021-085-271715-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
112 PM EDT Mon Jun 26 2023

...SEVERE THUNDERSTORM WATCH 391 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rounds of showers and scattered thunderstorms are
expected Tuesday. A few storms may produce localized heavy downpours
and may result in isolated flooding. A few storms may also produce
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-271715-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
112 PM EDT Mon Jun 26 2023

...SEVERE THUNDERSTORM WATCH 391 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jun 26, 2:25 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
225 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     Tstm Wnd Gst     Dunkirk                 42.48N 79.33W
06/26/2023  M59 MPH          Chautauqua         NY   ASOS

&&
Local storm report, Jun 26, 2:41 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
241 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Tstm Wnd Dmg     2 S Geneva              42.84N 76.98W
06/26/2023                   Ontario            NY   Public

            Multiple trees down obstructing roadway
            State Route 14.

&&
Local storm report, Jun 26, 3:12 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
312 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Hail             1 WNW Allegany          42.10N 78.52W
06/26/2023  M0.88 inch       Cattaraugus        NY   Public

&&

Fries
Local storm report, Jun 26, 3:14 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
314 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Tstm Wnd Dmg     2 S Kendall             43.30N 78.03W
06/26/2023                   Orleans            NY   Trained Spotter

            Trees and power lines down. Also half inch
            hail.

&&
Local storm report, Jun 26, 3:16 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
316 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     Tstm Wnd Dmg     2 N Tonawanda           43.01N 78.88W
06/26/2023                   Erie               NY   Public

            Tree fell on a house on Minerva St.

&&
Local storm report, Jun 26, 3:17 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
317 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     Hail             Hamlin                  43.30N 77.92W
06/26/2023  E1.00 inch       Monroe             NY   Public

0255 PM     Hail             1 WNW Allegany          42.10N 78.52W
06/26/2023  M0.88 inch       Cattaraugus        NY   Trained Spotter

            Corrects previous hail report from 1 WNW
            Allegany.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:09 AM EDTSpecial Weather StatementBUFMonroe36 min
Jun 26, 11:17 AM EDTSpecial Weather StatementBUFChautauqua58 min
Jun 26, 12:03 PM EDTSpecial Marine WarningBUF57 min
Jun 26, 12:20 PM EDTSpecial Weather StatementBUFChautauqua, Erie55 min
Jun 26, 12:24 PM EDTSevere Thunderstorm WarningBUFChautauqua, Erie51 min
Jun 26, 12:49 PM EDTSpecial Marine WarningBUF41 min
Jun 26, 1:02 PM EDTSevere Thunderstorm WarningBUFErie, Niagara, Orleans58 min
Jun 26, 1:15 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie, Wyoming60 min
Jun 26, 1:19 PM EDTSpecial Marine WarningBUF56 min
Jun 26, 1:47 PM EDTSpecial Weather StatementBUFLewis, Oswego58 min
Jun 26, 1:56 PM EDTFlash Flood WarningBUFChautauqua4 hr
Jun 26, 2:05 PM EDTSpecial Marine WarningBUF40 min
Jun 26, 2:05 PM EDTSevere Thunderstorm WarningBUFGenesee, Monroe, Orleans40 min
Jun 26, 2:14 PM EDTSpecial Marine WarningBUF91 min
Jun 26, 2:19 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne41 min
Jun 26, 2:43 PM EDTSpecial Marine WarningBUF55 min
Jun 26, 2:51 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego22 min
Jun 26, 3:42 PM EDTSpecial Marine WarningBUF63 min
Jun 26, 4:15 PM EDTSpecial Weather StatementBUFSeneca45 min
Jun 26, 4:36 PM EDTSpecial Marine WarningBUF39 min
Jun 26, 4:55 PM EDTSpecial Weather StatementBUFOntario, Wayne65 min
Jun 26, 5:08 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne52 min
Jun 26, 5:11 PM EDTSpecial Marine WarningBUF64 min
Jun 26, 5:21 PM EDTSpecial Marine WarningBUF39 min
Jun 26, 5:58 PM EDTSpecial Marine WarningBUF62 min
Jun 26, 6:11 PM EDTSpecial Weather StatementBUFOswego64 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.